Researchers in the United Kingdom say inhaling the 70s club drug "poppers," or isopropyl nitrate, can seriously damage your eyes, thanks to its new formula.
Reuters reports of a case study of a 30-year-old white man who lost vision in both eyes after inhaling poppers. Although researchers are unclear how this is happening, they did notice yellow spots on the macula deep inside the man’s eye.
"Over the past 18 months or so I have come across almost 10 patients with poppers maculopathy, whilst several years ago I had not even heard of the condition, same with a lot of my colleagues," said Dr. Anna Gruener, a physician at Guy’s and St Mary’s Foundation Trust in London. "I felt it was important to raise the issue and increase awareness."
For the uninitiated -- i.e., those who can still read this article -- poppers are a liquid drug sold in small vials and inhaled on the dance floor or before sex for a short rush of euphoria. The drug dilates blood vessels and relaxes muscles for a short amount of time. Gruener said that the name ’poppers’ came from people popping the lids off the glass vials to inhale them.
The short study was posted in The Lancet, and quite candidly notes, "poppers (slang for various alkyl nitrite compounds) are commonly used in the gay community, for their ability to relax the anal sphincter and known psychoactive effects."
Researchers then note that following changes to legislation in 2006, poppers’ main ingredient, isopropyl nitrite, was substituted for isopropyl nitrite. Since then, there have been several reports of a new form of visual loss termed "poppers maculopathy." Exactly how poppers cause damage to central photoreceptors is unknown, but there is a clear cause/effect relationship.
"Despite online warnings outlining the risks of poppers, the number of individuals presenting with associated visual loss is increasing," reads The Lancet study. "Fundoscopy findings can be very subtle, with more striking changes seen on optical coherence tomography. The relatively easy availability and widespread use of poppers is underestimated and concerning, given the propensity for permanent damage to the eyes. We would encourage both end-users and healthcare professionals to be aware of the potentially serious and irreversible damage poppers can have on vision."
In 2010 through 2011, French ophthalmologists began seeing multiple patients with vision loss after using poppers. Gruener believes that the new formula may be more toxic to the retina than the ones previously used.
The vision loss does not affect every user, but it can be permanent in some, and can happen after only one use. Gruener said that the easy availability of what is thought to be a relatively safe drug worries her.
"I would like people to realize that poppers can potentially be very damaging, that there is no cure for poppers maculopathy and that prevention -- avoidance of poppers -- is therefore key," she told Reuters.
From our media partner EDGE